Dutch investigators will soon publish an article in Neurochemistry International that sheds light on how SSRI antidepressants affect the serotonergic system over the longer term, and why abrupt discontinuation of an SSRI can be so problematic. The study also serves as a reminder of how the public belief that SSRIs “increase” serotonin levels in the brain is belied by science.
In the study, the researchers administered citalopram to the rats for two weeks (there was a control group as well), and then the drug-treated rats were either abruptly withdrawn from the drug or continued on it for another three days. The rats were then sacrificed and their brain tissue analyzed. The investigators likened this dosing regimen to a “long-term treatment paradigm.”
In the drug-maintained rats, serotonin content at the end of 17 days was “reduced by 60% on average in nine areas of the brain,” compared to controls. This depletion appears to be part of a compensatory response to the drug. Since an SSRI blocks the normal reuptake of serotonin from the synaptic cleft, the neurotransmitter stays in this extracellular space longer than normal, and in response, the brain’s synthesis of serotonin dramatically decreases. As a result, serotonin levels in brain tissues end up markedly depleted.
At the same time, the withdrawal of citalopram triggered volatile fluctuations in the rats’ serotonergic systems. Brain synthesis of the neurotransmitter rose, slightly beyond normal levels, but with the drug no longer blocking the reuptake of serotonin from the synaptic cleft, “extracellular” levels of serotonin likely dropped during this withdrawal period. There also was a dramatic jump in “serotonin turnover” during withdrawal, which meant that enzymes were rapidly converting serotonin released into the synaptic cleft into a metabolite, which was then carted off as waste. This would have depleted serotonin from the synaptic cleft as well.
During this withdrawal period, when the serotonergic system was undergoing these dramatic fluctuations, the rats exhibited “increased behavioral reactivity” to a startling sound. The researchers noted that when people withdraw from SSRIs, they may experience a “discontinuation syndrome” marked by “aggression, irritability, agitation, anxiety, and low mood.”
While notable, these results are not particularly surprising. The finding that serotonin in the brain becomes markedly depleted in response to “long-term” treatment with an SSRI is consistent with earlier studies. And the problems associated with SSRI-withdrawal are fairly well known. However, this study is yet more evidence that SSRIs do not “normalize” brain chemistry, which explains why they may be so problematic long-term and why, at the same time, withdrawing from them can be so difficult.
“The combination of the marked reduction of serotonin content and limited synthesis may destabilize brain serotonin transmission during long-term SSRI treatment,” the investigators concluded. “These combined effects may compromise the efficacy of an SSRI therapy and facilitate behavioral changes” when the drug is abruptly withdrawn.
November 1, 2010
Mad in America hosts blogs by a diverse group of writers. These posts are designed to serve as a public forum for a discussion—broadly speaking—of psychiatry and its treatments. The opinions expressed are the writers’ own.
Mad in America has made some changes to the commenting process. You no longer need to login or create an account on our site to comment. The only information needed is your name, email and comment text. Comments made with an account prior to this change will remain visible on the site.